さまよう薬剤師のブログ

学位を持っても、センスのない、感染制御専門薬剤師のブログ.  I have Ph.D. but less sense ID pharmacist.

Drug fever

1-2週目におやっと出くわす Drug fever

 
徐脈がないこともある Drug fever
 
疑わしいものは中止じゃ Drug fever
 
抗痙攣、ミノマイシン、抗菌薬、アロプリノール、ヘパリンは怪しい Drug fever
 
塞栓、悪性腫瘍、結核などを除外しなくては Drug fever
 
UpToDate 

 

Clinicians are universally aware of the common occurrence of fever caused by drugs, although reliable data on incidence are not available. Fever can be the sole manifestation of an adverse drug reaction in 3 to 5 percent of cases. The risk of developing drug fever increases with the number of drugs prescribed, especially in older adult patients. Patients with HIV infection also appear to have an increased susceptibility to drug reactions of all types, including fever. Failure to recognize the etiologic relationship between a drug and fever often has undesired consequences including extra testing, unnecessary therapy, and longer hospital stays. 
 
Drug fever can be defined as "a disorder characterized by fever coinciding with administration of a drug and disappearing after the discontinuation of the drug, when no other cause for the fever is evident after a careful physical examination and laboratory investigation.
 
The mechanisms of drug fever are multiple and, in many cases, are poorly or incompletely understood. However, most authorities classify drug-related fevers into five broad categories:
•Hypersensitivity reactions, including the drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome
  • Altered thermoregulatory mechanisms
  • Reactions that are directly related to administration of the drug
  • Reactions that are direct extensions of the pharmacologic action of the drug
  • Idiosyncratic reactions
Drug fever is usually a diagnosis of exclusion. The first assumption of most clinicians is that fever is due to infection, which may not always be easy to exclude. Connective tissue diseases or malignancy, which are other causes of fever of unknown origin, are also often difficult to exclude.
 
Rash, when present, may be a valuable clue to the presence of drug fever, but its absence should not deter the clinician from suspecting the diagnosis. 
 
The timing of the onset of fever in relation to beginning the drug and the pattern of fever are frequently not helpful in making a diagnosis. The median time to onset is about eight days but varies from less than 24 hours to many months. Similarly, the pattern of fever may vary from a low-grade fever without other associated symptoms to a "hectic" pattern with chills and rigors. 
 
The white blood cell count can be elevated with accompanying eosinophilia in drug fever, but these findings occur in less than 20 percent of cases. The erythrocyte sedimentation rate is usually increased, but this is a nonspecific finding. Unexplained disturbance of liver function and/or renal impairment can provide clues to the diagnosis. If urine microscopy reveals pyuria, a stain for eosinophils can be performed and may be positive, especially in interstitial nephritis caused by beta-lactam antibiotics.
 
In the majority of patients, the only way to know if a patient has a drug fever is by stopping the drug(s). The usual approach is to discontinue the most probable offending drug first, followed sequentially by cessation of other drugs if fever persists. Discontinuing all medications at once may eliminate the fever but may also put the patient at some risk from the underlying disease and prevent identification of the causative drug. In most but not all cases, resolution of drug fever will occur within 72 to 96 hours of discontinuing the offending drug.
 
Anticonvulsants
 
Aromatic anticonvulsants such as carbamazepine and phenytoin, phenobarbital, and primidone are important causes of drug fever. The estimated incidence is 1 reaction per 5000 treated patients. Fever usually begins five to six days after commencement of the drug and may be accompanied by an illness resembling infectious mononucleosis or even a pseudolymphoma syndrome. When the drug is discontinued, there may be slow resolution of fever and lymphadenopathy, taking from two to six weeks.
 
Skin reactions often accompany fever. Most patients have a morbilliform skin rash, but some develop severe skin reactions including Steven Johnson syndrome or toxic epidermal necrolysis, which can be fatal. Some patients develop concurrent hepatitis and/or interstitial nephritis, but virtually any organ of the body may be damaged in patients with the anticonvulsant hypersensitivity syndrome.
 
A family history of a drug hypersensitivity reaction should alert physicians to the possibility of familial inheritance of abnormal drug detoxification pathways. Clinicians also need to be aware that cross-sensitivity may occur between drugs in this class.
 
Anticonvulsants are also associated with the drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. 
 
Minocycline
 
Minocycline is a widely used antimicrobial agent, especially for the treatment of acne. Long-term minocycline therapy is also sometimes used for patients with osteomyelitis or prosthetic-related infection due to methicillin-resistant staphylococci. Various febrile reactions have been reported, some associated with joint, lung, liver, and skin involvement and often accompanied by eosinophilia. In most of these reports, patients were taking minocycline for many months to years before the reaction occurred; this may result in the drug being overlooked as the cause of the fever.
 
Other antimicrobial agents
 
Antimicrobials, along with antipyretics, are the most common drugs to be prescribed for febrile illnesses; antimicrobial agents are also the most common cause of drug fever, accounting for approximately one-third of episodes. This especially applies to beta-lactams, sulfonamides, and nitrofurantoin. Drug fever due to an antimicrobial agent can cause clinical confusion because the return of a fever in an infected patient who has defervesced on antimicrobial treatment may be misinterpreted as relapse of the original infection. Unless drug fever is considered, further investigations usually follow; the drug is changed or other antimicrobials added; and treatment is unnecessarily prolonged or complicated.
 
Allopurinol
 
Allopurinol is an uncommon but important cause of drug fever. It is usually prescribed for the prevention of gout but is also used to diminish tumor lysis syndrome in patients receiving chemotherapy for malignancy. Allopurinol-induced fever is often accompanied by hepatotoxicity, deterioration of renal function, severe rash, and eosinophilia (60 percent).
 
Allopurinol should always be considered in the differential diagnosis of fever in patients taking this drug. There is probably a genetic predisposition and the reaction is more likely to occur in the presence of drug accumulation, especially when there is renal impairment and/or concurrent use of thiazide diuretics.
 
Allopurinol is also associated with DRESS syndrome. 
 
Heparin
 
Heparin is a rare cause of drug fever. Heparin-induced fever can be particularly difficult to diagnose in critically ill or postoperative patients who often receive the drug for prophylaxis against thromboembolism. To date, low molecular weight heparins do not appear to cause drug fever.